Naloxone Training Online
“Overdoses can happen in unexpected situations: at a community event, social gathering, or even at home with a friend or family member. You might not always know if someone is at risk for an overdose – many people who use drugs don’t tell others because of stigma.
Learning the signs of an overdose is one of the many actions you can take to help save lives from overdose. Getting a naloxone kit, and training on how to use it, is the next step.
Naloxone training is now available - it only takes 10 minutes. Sign up HERE
View our Virtual Narcan Training Session! Click Here!
How it Works
Once you have signed up for the training course, you will receive a registration confirmation by email. Complete the training and receive your certificate upon completion!
Watch a brief video of administering Naloxone below.
Naloxone: The Overdose Antidote
What is naloxone?
Naloxone (Narcan) is the antidote for the life-threatening effects of taking more opioids (pain medications or heroin) than the body can handle. This can cause oversedation and a person to stop breathing. An overdose can be caused by accidental ingestion, medication interaction, prescribed dose increase, or unknown dose of pain medicine or heroin. In these situations, breathing may slow and eventually stop. Naloxone reverses the effects on breathing and may save their life.
How does naloxone work?
Naloxone works by removing and blocking opioids from opioid receptors in the brain, which brings the victim out of sedation. The respiratory system is also affected: by removing the opioids attached to the receptors, naloxone enables breathing again.
What are the risks of administering naloxone?
Naloxone is a non-narcotic and non-addictive medication. When naloxone is given, the overdose victim may experience opioid withdrawal symptoms, such as irritability, vomiting, diarrhea, body aches, rapid heart rate, and increased blood pressure; a person who chronically has pain may experience discomfort and feel pain again. Since naloxone may stop working sooner than the opioid, the breathing problems may return. If so, another dose of naloxone can be given. Call 911 as soon as you suspect an overdose or accidental ingestion.
Who may be at risk for an overdose?
Changes in tolerance after a period of abstinence while incarcerated, hospitalized, or in substance use disorder treatment may increase the risk of an overdose. Rotating from one opioid for pain to another may result in a period of increased overdose risk. Mixing alcohol or medications, such as benzodiazepines or anti-depressants with opioids may result in overdose. Health-related problems such as emphysema, asthma, sleep apnea, COPD, heavy smoking, or kidney problems are all factors that could increase risk of overdose.
Signs & Symptoms of an Overdose:
Awake, but cannot speak.
Slow heartbeat and pulse.
Slow breathing or not breathing.
Blue lips and/or fingernails.
Gurgling, snoring, or raspy breathing.
Prescribing Nasal Naloxone
Naloxone can reverse an overdose caused by opioids. With a naloxone kit the steps to responding to an overdose become simplified by providing step-by-step picture instructions and keeping necessary materials organized in one location. Educate patients on how to recognize an overdose, how to respond with naloxone, and how changes in tolerance can increase the risk of opioid overdose. Overdose prevention education can be a part of a Screening, Brief Intervention and Referral to Treatment (SBIRT), which can be billed as CPT 99408, G0396, or H0050.
Is prescribing naloxone legal?
Prescribing naloxone to patients at risk for an opioid overdose is legal. Some states, including North Carolina, have passed laws that protect providers who write prescriptions for friends and family members in contact with people at risk of an opioid overdose.
What are the benefits and risks in using naloxone?
Naloxone is an effective, non-addictive opioid antagonist that can reliably reverse an overdose and is not a controlled substance. Community-based organizations have been successfully training bystanders to use naloxone for over 15 years. The risks lie in the rapid onset of withdrawal symptoms and naloxone’s short half-life. When someone is revived by naloxone they can vomit, be agitated, and have diarrhea, body aches, rapid heart rate, and increased blood pressure. Naloxone wears off faster than some extended-release opioids and there is the potential for someone to overdose again, although this is rarely observed in community-based programs. Patients should be encouraged to call 911.
What are the risk factors of an overdose?
Changes in tolerance after a period of abstinence, such as incarceration, hospitalization or outpatient/inpatient treatment, increase the risk of an overdose. Taking other substances such as alcohol, benzodiazepines, anti-depressants and illicit drugs with an opioid may cause overdose. Other risk factors may depend on co-morbid physiological and biological factors such as emphysema, asthma, sleep apnea, COPD, heavy smoking, renal issues and metabolism rate. An overdose occurs when the body consumes more opioids than can be tolerated and the aforementioned factors increase the likelihood of an overdose.
Where to learn more?
Prescribe to Prevent: prescribetoprevent.org/
It is of vital importance for those prescribed opioids to be aware of the harm that can come if the medication is not taken correctly, stored securely, disposed of properly, or shared.
These guidelines and steps apply to you if you use prescription opioids; prescribed or not. These tips are designed to reduce harm and overdose from prescription opioids.